[Skip to Content]
[Skip to Content Landing]
Article
June 15, 1984

Oral Activated Charcoal to Enhance Theophylline Elimination in an Acute Overdose

Author Affiliations

From the Greensboro Area Health Education Center (Dr Gal) and the Internal Medicine Teaching Program (Drs Miller and McCue), Moses H. Cone Memorial Hospital, Greensboro, NC; and the Schools of Pharmacy (Dr Gal) and Medicine (Dr McCue), University of North Carolina at Chapel Hill.

JAMA. 1984;251(23):3130-3131. doi:10.1001/jama.1984.03340470056028
Abstract

HEMODIALYSIS1 or charcoal hemoperfusion2 is often thought to be required when patients overdose with a near-lethal quantity of toxic drugs.2 Recently, however, oral charcoal has been investigated as a noninvasive means of enhancing drug removal from the blood,3-8 referred to by Levy3 as "gastrointestinal dialysis." We report a case of theophylline overdose in which oral activated charcoal was used to promote theophylline removal from the body.

Report of a Case  A 23-year-old woman complained of symptoms of nausea, vomiting, diarrhea, tachycardia, and extreme tremulousness; allegedly she had taken twenty 5-mg tablets of terbutaline sulfate and twenty 200-mg tablets of theophylline (Theo-dur) in a suicide gesture earlier that day. In the emergency room, several theophylline and terbutaline tablets were found in the vomitus. Her serum theophylline concentration at the time of admission was 32.5 mg/L, rising to a peak of 98.7 mg/L shortly thereafter. Eighteen hours

×